Alert archive / Mississippi / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 377, NWS Jackson, MS

August 2, 2007Simpson County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Aug 2, 2007, 4:12 PM CDT for Simpson County, Mississippi. It was in force for 18 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 2, 2007, 4:12 PM CDT (21:12 UTC)
Expired
Aug 2, 2007, 4:30 PM CDT
In force
18 min
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

County Simpson County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 32 km from the middle of the area, began a volume at 21:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 2, 4:20 PM CDTTSTM WND DMG5 Nw Harrisville, MSSEVERAL TREES DOWN AND NUMEROUS LARGE LIMBS NW OF HARRISVILLE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 9.2 hours before the alert went out and 35 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2007-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 688 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2007-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -31 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
688 J/kg
Mixed-layer CIN
-67 J/kg
Mixed-layer LCL
1176 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
-31 m²/s²
0-3 km storm-relative helicity
-37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KJAN 022113
SVRJAN
MSC127-022130-
/O.NEW.KJAN.SV.W.0377.070802T2112Z-070802T2130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
412 PM CDT THU AUG 2 2007

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWEST SIMPSON COUNTY IN CENTRAL MISSISSIPPI...

* UNTIL 430 PM CDT

* AT 412 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR HARRISVILLE...OR ABOUT NEAR
  STAR...AND MOVING SOUTHWEST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL
  AREAS OF THE INDICATED COUNTY.

HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.

IN ADDITION TO DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING 
IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS 
ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR 
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

LAT...LON 3200 8998 3206 9002 3206 9022 3189 9013

$$

CME

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 3:05 PM CDT, 1 hour 7 minutes earlier.

Area forecast discussion, Aug 2, 3:05 PM CDT, 1 hour 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
305 PM CDT THU AUG 2 2007

.SHORT TERM...THE BIGGEST CONCERN IN THE NEXT 36 HRS COULD BE THE
FIRST 3 TO 6 HRS. CONVECTION HAS BEEN TRYING TO DEVELOP THIS AFTN
AND WITH A GOOD BIT OF INSTABILITY AND LAPSE RATE TO WORK
WITH...STRONG TO ISOLATED SEVERE STORMS ARE POSSIBLE. THIS ACTIVITY
WILL LIKELY PERSIST THROUGH THE EARLY EVENING BEFORE THE LOSS OF
DAYTIME HEATING ALLOWS CONVECTION TO COME TO AN END.

TONIGHT AFTER THE CONVECTION DISSIPATES LOOK FOR MOSTLY CLEAR SKIES
AS THE RIDGE FROM THE WEST BUILDS EAST. DRIER AIR WILL CONTINUE TO
INFILTRATE INTO THE CWA WITH DEWPOINTS LIKELY IN THE MIDDLE TO UPPER
60S. THIS WILL PROVIDE A SLIGHTLY COOLER NIGHT WITH LOWS IN THE
UPPER 60S TO LOWER 70S. GUI LOOKS GOOD FOR BOTH TEMPS BUT POPS COULD
BE A PROBLEM. POPS ARE RATHER LOW AND DEPENDING ON WHAT DEVELOPS THIS
AFTERNOON SHRA AND TSRA COULD LAST THROUGH AT LEAST THE FIRST FEW
HRS OF THE EVENING. THAT SAID I WILL WAIT UNTIL JUST BEFORE THE
PACKAGE IS SENT OUT TO SEE IF POPS NEED TO BE INCREASED.

TOMORROW AND THROUGH TOMORROW NIGHT. THE UPPER RIDGE WILL CONTINUE
TO BUILD EAST WITH THE TROUGH OF LOW PRESSURE AT THE SFC. ALSO
MOISTURE WILL STILL BE QUITE LOW WITH NEGATIVE THETA E ADV ONCE
AGAIN. THIS SHOULD KEEP CONVECTION VERY LIMITED EVEN MORE SO THAN
TODAY. THIS WILL ALSO KEEP MOST OF THE AREA MOSTLY SUNNY AND SHOULD
ALLOW FOR ANOTHER WARM DAY. H85 TEMPS AROUND 20C SUGGEST ATLEAST MID
90S EVERYWHERE...ABOUT 94-96 BUT SOME AREAS ACROSS THE NORTH COULD
BE A FEW DEGREES WARMER WITH HIGHS POSSIBLY TOPPING OUT NEAR 98. GUI
LOOKS PRETTY GOOD WITH 96-97 IN THE NORTH AND 94 IN THE SOUTH. AS
FOR POPS THE MAV CAME IN EVEN LOWER AND KEEPS THE ENTIRE AREA DRY. I
WILL NOT MAKE ANY CHANGES TO IT SINCE DRIER AIR WILL BE OVER THE
AREA AND THERE APPEARS TO BE THE LACK OF A DISTURBANCE ALOFT AND LL
CONVERGENCE. THAT SAID LATE TOMORROW AFTN/EARLY EVN THERE COULD BE
SOME CONVECTION TRYING TO DEVELOP ACROSS THE EAST IF THE NAM IS
RIGHT. IT SHOWS A LITTLE DEFORMATION AXIS DEVELOPING OVER THIS AREA
AND THIS COULD BE SOMETHING TO WATCH FOR. TOMORROW NIGHT THE
BIGGEST CONCERN WOULD BE CLOUD COVER AS IT WILL DEPEND ON WHERE A
FCST SFC LOW DEVELOPS ON OUR OLD BNDRY/TROUGH. IF IT IS FURTHER TO
THE WEST THEN WE COULD SEE SOME DECENT CLOUD COVER ACROSS THE SE BUT
IF IT IS FURTHER TO THE EAST IT WILL LIKELY BE ANOTHER CLEAR NIGHT.
MOST OF THE MDLS RUNS I HAVE SEEN OVER THE PAST FEW DAYS KEEP WHAT
EVER DISTURBANCE DEVELOPS FURTHER EAST SO I WILL MAINTAIN THE DRY
POPS AND KEEP SKIES AT LEAST MOSTLY CLEAR. /CAB/

.LONG TERM...SATURDAY THROUGH NEXT THURSDAY...MODELS SOLUTIONS
REMAIN PRETTY CONSISTENT WITH THEIR WARMER CONDITIONS AND LIMITED
RAIN CHANCES THROUGH THE LONG TERM.  A DISTURBANCE IS PROGGED TO BE
PRESENT OVER THE REGION DURING THE SATURDAY NIGHT/SUNDAY TIME
FRAME.  THIS COUPLED WITH HEATING AND DEEP MOISTURE OVER THE
FORECAST AREA...WILL ALLOW FOR AT LEAST SCATTERED CONVECTION TO
DEVELOP OVER A GOOD PORTION OF THE AREA SUNDAY AFTERNOON.

PAST SUNDAY...HIGH PRESSURE AT THE SURFACE WITH STRONG RIDGING ALOFT
WILL BUILD INTO AND OVER THE LOWER MISSISSIPPI RIVER VALLEY REALLY
PUTTING A DAMPER ON RAIN CHANCES AND ALLOWING WARMER CONDITIONS TO
PERSIST OVER THE CWA.

NO CHANGES WILL BE MADE TO THE LONG TERM PORTION OF THE FORECAST
THIS AFTERNOON.  THE PREVIOUS LONG TERM DISCUSSION FOLLOWS. /19/

SATURDAY THROUGH THURSDAY...OVERALL TREND DURING THIS PERIOD WILL BE
SLIGHT WARMING AND LIMITED DIURNAL RAIN CHANCES AS UPPER RIDGING
BEGINS ASSERTING CONTROL OF THE REGION. INITIALLY A WEAK UPPER SHEAR
AXIS ALONG THE GULF COAST EARLY SATURDAY WILL PROVIDE A LITTLE
HIGHER AFTERNOON POPS FOR SRN PORTIONS OF THE CWFA. HOWEVER...BY
SUNDAY BUILDING MID LEVEL RIDGE OF 593DM+ OVER THE ARKLATEX ROTATES
TOWARD THE TN/OH VALLEYS PER GFS ENSEMBLE MEANS AND ECMWF. AS HAS
BEEN THE CASE FOR THE PAST COUPLE OF DAYS...THE GFS OPERATIONAL RUN
HAS BEEN GOING BACK AND FORTH WITH LOW LEVEL CYCLONIC DEVELOPMENT
OVER THE NRN GULF OF MEXICO NEAR THE REMNANTS OF A STALLED SURFACE
FRONT. THE CURRENT GFS DOWNPLAYS ANY LOW PRESSURE FORMATION EVEN
WHILE THE 72-84HR 06Z NAM12 INDICATING POTENTIAL FOR 2 POSSIBLE
CIRCULATIONS ALONG THE FRONTAL ZONE BY SATURDAY MORNING...ONE MOVES
INLAND ACROSS NW FL TO AROUND KCSG WHILE THE OTHER COMES ONSHORE
NEAR KGLS. WHILE THESE SOLUTIONS VARY FROM ONE MODEL CYCLE TO THE
NEXT...WE SHOULD BE ABLE TO MAINTAIN AT LEAST AN AFTERNOON DIURNAL
TSRA CHANCE FOR MUCH OF THE CWFA PER ENSEMBLE MEAN MOS WHICH HAPPENS
TO BE NEAR CLIMATOLOGY.

OF COURSE...IF SOMETHING OF A TROPICAL NATURE WERE TO DEVELOP THEN
THE FORECAST COULD GET INTERESTING FOR SUNDAY/MONDAY TIME FRAME
COMPLETE WITH STRONGER ELY WINDS AND BETTER RAIN CHANCES. WE STILL
HAVE TIME TO RESOLVE THIS POTENTIAL BEFORE BITING OFF TOO MUCH.
SUFFICE IT TO SAY THAT A LOW CONFIDENCE FORECAST IN PLAY FOR THE
PRECIPITATION PORTION OF THE LONG TERM.

OTHERWISE...HIGH TEMPERATURES AND HEAT INDEXES WILL BECOME THE
BIGGEST FEATURES EARLY NEXT WEEK WITH MANY LOCATIONS PUSHING TOWARD
AN AFTERNOON MAXIMUM HEAT INDEX OF 105F. IF THESE LEVELS CAN BE
ACCOMPANIED BY WARMER OVERNIGHT LOWS...HEAT ADVISORIES COULD BE IN
OUR FUTURE. WILL HOLD OFF MENTIONING THIS SCENARIO IN THE HWOJAN.
/40/

&&

.AVIATION...SO FAR TAFS HAVE BEHAVED AND WITH THE EXCEPTION OF
DEVELOPING CONVECTION...HAZE HAS NOT BEEN AS MUCH A PROBLEM. I WILL
KEEP VCTS IN MOST OF THE TAFS THROUGH EARLY/MID EVN. IF ANY TSRA
MOVES OVER A TAF SITE THEN VISBIES COULD DROP TO IFR STATUS.
CEILINGS WILL LIKELY REMAIN ABV 3500 FT BUT THERE IS A VERY SMALL
CHANCE THAT IT COULD DROP INTO MVFR STATUS. /CAB/

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       70  96  71  97 /  13   6   3   6
MERIDIAN      68  95  69  96 /   8   7   4   7
VICKSBURG     69  97  69  96 /  13   6   3   5
HATTIESBURG   69  95  70  95 /  15  13   5  10
NATCHEZ       70  94  71  94 /  15  12   4  11
GREENVILLE    69  98  69  97 /   5   6   3   5
GREENWOOD     69  96  70  97 /  13   6   4   7

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&

SHORT TERM/AVIATION: CAB
LONG TERM: 19
Hazardous weather outlook, Aug 2, 2:28 PM CDT, 1 hour 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
228 PM CDT THU AUG 2 2007

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
031930-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON-FRANKLIN-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-SUNFLOWER-
LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-CHOCTAW-
OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-NOXUBEE-
ISSAQUENA-SHARKEY-YAZOO-LEAKE-NESHOBA-KEMPER-WARREN-HINDS-RANKIN-
SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-SIMPSON-SMITH-JASPER-
CLARKE-JEFFERSON-ADAMS-LINCOLN-LAWRENCE-JEFFERSON DAVIS-COVINGTON-
JONES-MARION-LAMAR-FORREST-
228 PM CDT THU AUG 2 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS.

.DAY ONE...TONIGHT AND FRIDAY

A FEW STRONG TO SEVERE THUNDERSTORMS ARE STILL POSSIBLE OVER THE
ARKLAMISS FOR THE REMAINDER OF THE AFTERNOON AND EVENING. THE BEST
CHANCE WILL OCCUR OVER CENTRAL AND NORTHERN MISSISSIPPI...GENERALLY
NORTHEAST OF A LINE FROM GREENVILLE TO JACKSON TO QUITMAN.

DRIER AIR CONTINUES TO SEEP INTO THE REGION FROM THE EAST AND THIS HAS
KEPT MOST CONVECTION IN CHECK SO FAR. THAT SAID WEAK THUNDERSTORMS
HAVE BEEN ABLE TO DEVELOP THANKS TO A DISTURBANCE MOVING OVERHEAD.
THESE STORMS WILL STILL HAVE THE POTENTIAL TO BECOME STRONG TO
SEVERE DUE TO UNSTABLE AIRMASS IN PLACE. EVEN THOUGH MOISTURE IS THE
BIGGEST PROBLEM WITH STORMS DEVELOPING IT WILL ACTUALLY ENHANCE THE
WIND POTENTIAL AND WITH THAT DAMAGING WIND GUSTS OF 60 MPH WILL BE
POSSIBLE WITH ANY SEVERE STORM.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT WEDNESDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

CAB

In the hours before

Special weather statement, Aug 2, 3:23 PM CDT, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
323 PM CDT THU AUG 2 2007

MSZ049-050-056-022055-
SMITH MS-RANKIN MS-SCOTT MS-
323 PM CDT THU AUG 2 2007

...STRONG THUNDERSTORM OVER SOUTHEAST RANKIN COUNTY...

A STRONG THUNDERSTORM CAPABLE OF PRODUCING 40 TO 50 MPH WINDS WAS
LOCATED 7 MILES NORTHEAST OF JOHNS AT 323 PM CDT...MOVING WEST AT 10
MPH.

DANGEROUS CLOUD TO GROUND LIGHTNING IS ALSO POSSIBLE WITH THIS STORM.

HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.

PEOPLE IN RANKIN COUNTY...INCLUDING THE CITIES OF BRANDON AND
STAR...SHOULD MONITOR THIS STORM CLOSELY.

AEG
Special weather statement, Aug 2, 3:35 PM CDT, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
335 PM CDT THU AUG 2 2007

MSZ055-022105-
SIMPSON MS-
335 PM CDT THU AUG 2 2007

...STRONG THUNDERSTORM MOVING INTO SIMPSON COUNTY...

A STRONG THUNDERSTORM CAPABLE OF PRODUCING 40 TO 50 MPH WINDS WAS
LOCATED 6 MILES EAST OF MARTINVILLE AT 335 PM CDT...MOVING WEST AT 10
MPH.

WINDS OF THIS MAGNITUDE CAN BRING DOWN WEAKENED TREES. IN ADDITION
TO THAT THE WINDS WILL BE PERPENDICULAR TO HIGHWAY 49 WHICH COULD BE
HAZARDOUS TO HIGH PROFILE VEHICLES.

PEOPLE IN SIMPSON COUNTY...INCLUDING THE CITIES OF MAGEE...MENDENHALL
AND PINOLA...SHOULD MONITOR THIS STORM CLOSELY.

BANNAN
Local storm report, Aug 2, 3:42 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
342 PM CDT THU AUG 02 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0708 PM     TSTM WND DMG     4 NW LAUREL             31.73N 89.19W
08/01/2007                   JONES              MS   EMERGENCY MNGR

            A COUPLE OF TREES WERE BLOWN DOWN, ONE VERY LARGE
            UPROOTED IN A BACK YARD.

&&

CME
Special weather statement, Aug 2, 3:54 PM CDT, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
354 PM CDT THU AUG 2 2007

MSZ049-022125-
RANKIN MS-
354 PM CDT THU AUG 2 2007

...STRONG THUNDERSTORM OVER SOUTHERN RANKIN COUNTY...

A STRONG THUNDERSTORM CAPABLE OF PRODUCING 40 TO 50 MPH WINDS WAS
LOCATED 4 MILES EAST OF STAR AT 354 PM CDT...MOVING WEST AT 15 MPH.

PEOPLE IN SOUTHERN RANKIN COUNTY...INCLUDING THE CITY OF
STAR...SHOULD MONITOR THIS STORM CLOSELY.

CME

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 4:03 PM CDTSevere Thunderstorm WarningJANRankin42 min
Aug 2, 4:26 PM CDTSevere Thunderstorm WarningJANCopiah39 min
Aug 2, 5:05 PM CDTSevere Thunderstorm WarningJANHinds40 min
Aug 2, 6:38 PM CDTSevere Thunderstorm WarningJANBolivar37 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.